On Markovian multi-class, multi-server queueing

Aart van Harten, Andrei Sleptchenko

Research output: Contribution to journalArticleAcademicpeer-review

29 Citations (Scopus)
8 Downloads (Pure)


Multi-class multi-server queueing problems are a generalisation of the well-known M/M/k queue to arrival processes with clients of N types that require exponentially distributed service with different average service times. In this paper, we give a procedure to construct exact solutions of the stationary state equations using the special structure of these equations. Essential in this procedure is the reduction of a part of the problem to a backward second order difference equation with constant coefficients. It follows that the exact solution can be found by eigenmode decomposition. In general eigenmodes do not have a simple product structure as one might expect intuitively. Further, using the exact solution, all kinds of interesting performance measures can be computed and compared with heuristic approximations (insofar available in the literature). We provide some new approximations based on special multiplicative eigenmodes, including the dominant mode in the heavy traffic limit. We illustrate our methods with numerical results. It turns out that our approximation method is better for higher moments than some other approximations known in the literature. Moreover, we demonstrate that our theory is useful to applications where correlation between items plays a role, such as spare parts management.
Original languageEnglish
Pages (from-to)307-328
Number of pages10
JournalQueueing systems
Issue number4
Publication statusPublished - 2003


  • METIS-310349
  • IR-95695


Dive into the research topics of 'On Markovian multi-class, multi-server queueing'. Together they form a unique fingerprint.

Cite this